Seizures are a common symptom of a brain tumour. If you have had seizures (epilepsy) your specialist doctor will usually prescribe drugs called anti-convulsants.

What may happen during a brain tumour seizure?

Seizures are a common symptom of brain tumours. Seizures can happen with tumours that starts in the brain (primary brain tumour) or when a cancer spreads to the brain (secondary brain cancer). There are different types of seizures.

With some seizures, you may go blank and stop responding to people around you for seconds or minutes. Or you might notice odd smells and sensations.

Other seizures may make your muscles relax and tighten. This may cause your body to stiffen and jerk or twitch, or you may fall over. Sometimes people bite their tongue or cheek. You might lose consciousness or stop responding to people around you for a few minutes.

Having a seizure can be frightening for you and people close to you, especially the first time it happens. After a seizure, you may feel tired and sometimes confused for a short while. Try to rest and give yourself time to recover.

Anti-convulsants to treat a brain tumour seizure

If you have had a seizure, your specialist doctor will usually prescribe drugs called anti-convulsants. These are also called anti-epileptics. There are different types and some people may need more than one. Sometimes it can take a while to get the right drugs or dose to control the seizures.

Frequently used anti-convulsants include:

  • levetiracetam (Keppra®)
  • sodium valproate (Epilim®)
  • lamotrigine (Lamictal®)
  • clobazam
  • carbamazepine (Tegretol®)
  • topiramate
  • phenytoin (Epanutin®).

It is important to take your anti-convulsants exactly as your doctor has prescribed.

Some anti-convulsants make the contraceptive pill less effective so you may need to use a different contraceptive. Ask your doctor or nurse for more information.

Side effects of anti-convulsants

These will depend on which drug or drugs you take. Your doctor or nurse will explain the likely side effects to you.

If you get a skin rash when you start taking anti-convulsants, contact the hospital straight away. This can be a sign of an allergic reaction.

Side effects usually get better after the first few weeks. If they continue, tell your doctor. They may be able to give you a different drug.

How we can help

Macmillan Cancer Support Line
The Macmillan Support Line offers confidential support to people living with cancer and their loved ones. If you need to talk, we'll listen.
0808 808 00 00
Monday - Friday, 9am - 5pm
Email us
Get in touch via this form
Chat online
Monday - Friday, 9am - 5pm
Online Community
An anonymous network of people affected by cancer which is free to join. Share experiences, ask questions and talk to people who understand.
Help in your area
What's going on near you? Find out about support groups, where to get information and how to get involved with Macmillan where you live.